Atypical presentations of Sweet's syndrome in patients with MDS/AML receiving combinations of hypomethylating agents with histone deacetylase inhibitors


    loading  Checking for direct PDF access through Ovid

Abstract

Epigenetic silencing of tumor suppressors is seen in Myelodysplastic Syndrome (MDS) and even though demethylating agents have improved survival in this disease, a majority of patients are still resistant to these therapies. In an effort to improve response rates, newer combinations of histone deacetylase (HDAC) inhibitors and hypomethylating agents are being used to reverse aberrant epigenetic silencing in MDS. The combinations of these agents may result in unanticipated toxicities. We report three cases of Sweet's syndrome (SS) associated with the use of 5-Azacitidine/Decitabine in combination with HDAC inhibition. They were characterized by atypical pathological appearance with relatively lesser number of invading neutrophils, presumably because of the underlying bone marrow failure. One case was characterized by fulminant and aggressive nature of SS, which became refractory to standard immunosuppressive treatments and result in mortality. SS should thus be considered a part of differential diagnosis of skin lesions in patients receiving combination of epigenetic therapies and should be treated aggressively.

    loading  Loading Related Articles